Anticholinergics are a type of medication that blocks the action of a neurotransmitter, a chemical messenger in the brain known as acetylcholine.
Acetylcholine is responsible for transferring signals between certain cells that affect specific bodily functions. Anticholinergics can affect a variety of functions, including digestion, urination, salivation and movement, and they can help treat many conditions.
Drugs containing anticholinergic agents can cause cognitive changes, and, as we age, we become more sensitive to the effects of such medications.
There is evidence that anticholinergic prescriptions and/or over-the-counter medications are associated with an increased risk of dementia. A June 2019 study published in the Journal of the American Medical Association showed a definite link between anticholinergic medications and individuals who have dementia, but there was no proof of a direct cause.
“One of the key difficulties in examining medication exposure as a risk factor is untangling the effects of the medication from the reason why the medication was prescribed. Observational data cannot determine whether anticholinergic medications or the conditions, such as depression, parkinsonism and urge incontinence are leading to the increased risk of dementia, ” wrote Dr. Raj C. Shah, associate professor in the family medicine and Rush Alzheimer's disease Center at Rush University Medical Center in Chicago in a 2019 article in Neurology Today. “Anticholinergic drugs have long been associated with acute and chronic adverse events, such as falls, in older adults. Guidelines have endorsed limiting their use for decades.”
Anticholinergic medications are in a broad category of drugs used to treat urinary incontinence, depression, muscle spasms and even allergies. Many over-the-counter medications for sleep or nighttime symptoms have diphenhydramine, a potent anticholinergic agent, which can affect cognition. Benadryl, Flexeril and Ditropan are examples of anticholinergic medications.
The risk of dementia is related to the length of exposure and the amount of the dose.
Because someone who has used such medications long-term may experience worsening effects of suddenly stopping them, a physician should be consulted so a determination can be made whether the medication needs to be tapered and what would be recommended as a safer alternative.
Be proactive in discussing with your physician or that of a loved one in reevaluating medications as the body doesn’t metabolize and respond to medications the same way it when we were younger.
Additionally, the physician should be made aware of any over-the-counter medications someone is taking as these medications can have serious side effects and react negatively with other prescription drugs being taken.